Nevada, 2018

Damaging Wind in Nevada, April 27, 2018

April 27, 2018 · NWS LKN · 1 event in 1 county or zone

A dry thunderstorm developed across central Nevada and moved northward through the afternoon. The storm produced outflow winds over the Diamond Valley dry lake bed, which resulted in a dust storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A dry thunderstorm developed across central Nevada and moved northward through the afternoon. The storm produced outflow winds over the Diamond Valley dry lake bed, which resulted in a dust storm. The dust storm moved into Elko and Spring Creek causing minor disruptions and impacts. The storm produced another dry microburst, resulting in a wind gust to 67 MPH in Elko and also produced minor damage throughout portions of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 27, 4:28 PM PST, 52 minutes earlier.

Area forecast discussion, Apr 27, 4:28 PM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
528 PM PDT Fri Apr 27 2018

.SYNOPSIS...Much above normal temperatures will continue today
across eastern Nevada while cooler air will move into northwest
Nevada. A storm system will bring cooler weather over the weekend
to the entire area along with a chance of showers Sunday through
early next week.

&&

.UPDATE...Steady blowing dust from a dry lake bed has stopped
thus advisory was allowed to expire.

&&

.PREV DISCUSSION... /ISSUED AT 152 PM /

SYNOPSIS...Much above normal temperatures will continue today
across eastern Nevada while cooler air will move into northwest
Nevada. A storm system will bring cooler weather over the weekend
to the entire area along with a chance of showers Sunday through
early next week.

SHORT TERM...Today through Monday. Upper low off the northern CA
coast will spread cooler air into northwest NV today while the
rest of northern and central NV will continue to experience much
above normal temperatures. A surface cold front pushing into
northern NV will be the focus for thunderstorm development this
afternoon. Not much in the way of moisture but with a fairly
strong cold front and surface heating should see some isolated
high based thunderstorms, mainly over Lander, Eureka, and Elko
counties. Breezy to windy conditions today, especially across
central NV, with south to southwest winds of 15 to 30 mph with
gusts to 40 mph. The winds and outflows from showers and
thunderstorms can cause blowing dust today which can lower
visibility even drastically so. Once these storms die off this
evening, mostly dry condtions will prevail through Saturday night
as dry southwest flow moves across the area ahead of upper low.
there still will be the chance for some convection along the NV,
OR, and ID borders. As southern portion of upper low moves across
northern NV on Sunday will see isolated to scattered showers,
mainly across northern NV and isolated thunderstorms in the
afternoon. The activity will begin to spread further south in the
evening as low opens into a broad trough that sags further
southward. Scattered rain and snow showers will linger across the
region Sunday night through Monday night. Snow levels will lower
into the 5000-6500 foot range both Sunday night into Monday
morning, however little if any accumulation is expected even on
grassy surfaces for most areas.

LONG TERM...Monday night through next Friday. Another mid-level
low will develop and pivot southeastward from Northern CA to
southern NV Monday night into Tuesday. This storm track will be
conducive to higher precip amounts south of the I-80 corridor.
Snow will be likely in many valley floors Tuesday with a cooler
air mass in place. Snow levels will range from 5500 to 6000 ft
Tuesday morning but surface/road temperatures will be sufficiently
warm to allow accumulations below 6000 ft. Some instability and
dynamic forcing will remain over the state Tuesday with the best
chances for thunder along and south of US-50. Lingering rain and
snow will exit the region Tuesday night into Wednesday as ridging
builds back over the Western US. Expect temperatures to moderate
back into the 70s late next week accompanied by dry conditions.

AVIATION...Southwest winds with gusts of 20-30kt range this
afternoon will diminish after sunset for KTPH, KELY, and KWMC.
Areas of blowing/suspended dust is possible through the early
afternoon hours reducing VIS to around 1/2 miles at times at
KEKO. In addition, afternoon TS is possible at KWMC, KBAM and
KEKO. Gusty erratic winds can be expected with these storms before
they diminish around sunset.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99

In the hours before

Special weather statement, Apr 27, 4:23 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Elko NV
523 PM PDT FRI APR 27 2018

NVZ031-280115-
Northern Elko County NV-
523 PM PDT FRI APR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
615 PM PDT...

At 523 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Tuscarora, moving north at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Chicken Creek Summit.

LAT...LON 4123 11591 4122 11615 4171 11626 4173 11589
TIME...MOT...LOC 0023Z 176DEG 26KT 4131 11605

99
Local storm report, Apr 27, 4:40 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
540 PM PDT FRI APR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DOWNBURST        2 NNE ELKO              40.86N 115.74W
04/27/2018                   ELKO               NV   NWS EMPLOYEE

            RSOIS WIND SENSOR MEASURED A WIND GUST OF 57
            KT. THIS WAS A DRY MICRO-BURST WHICH CAUSED
            THE OFFICE TO SWITCH BRIEFLY TO GENERATOR
            BACK UP POWER.

&&

SH

The radar

The Elko radar (KLRX), 90 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
April 27, 5:20 PM PST to 5:25 PM PST
Where
Elko County, 2.54 mi NE of Elko
Measured
57 kt (66 mph) measured gust
Property damage
$1.0 million
Reported by
NWS Employee
Coordinates
40.860, -115.742

A dry microburst produced a wind gust to 67 MPH at the NWS Elko WFO. Other minor damage in town consisted of displaced shingles and a damaged fence. Blowing dust was also observed, but did not cause any significant impacts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744658.